Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

May 17, 2017Sherburne County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 17, 2017, 6:45 PM CDT for Sherburne County, Minnesota. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 6:45 PM CDT (23:45 UTC)
Expired
May 17, 2017, 7:45 PM CDT
In force
60 min
Issued by
NWS Twin Cities, MN

County Sherburne County, MN

The radar

The Minneapolis radar (KMPX), 69 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:45 PM CDTHAIL 0.252 W Clearwater, MNCORRECTED LSR TO REMOVE 1.0 HAIL REPORT.
May 17, 6:45 PM CDTHAIL 12 W Clearwater, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WWUS83 KMPX 172345
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
645 PM CDT WED MAY 17 2017

MNZ049>052-059>061-180045-
Anoka-Isanti-Benton-Hennepin-Sherburne-Stearns-Wright-
645 PM CDT WED MAY 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WRIGHT...
NORTHWESTERN HENNEPIN...NORTHWESTERN ANOKA...SOUTHWESTERN ISANTI...
SOUTHEASTERN BENTON...SHERBURNE AND SOUTHEASTERN STEARNS COUNTIES...

At 645 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Luxemburg to Monticello to near
Corcoran. Movement was northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
St. Cloud, Andover, Ramsey, Elk River, St. Michael, Otsego, Sauk
Rapids, Monticello, Big Lake, Rogers, St. Francis and Albertville.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 165 and 205.
 U.S. Highway 10 in Minnesota between mile markers 172 and 217.
 U.S. Highway 169 between mile markers 159 and 177.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4559 9376 4556 9375 4556 9358 4539 9326
      4508 9363 4522 9382 4536 9436 4565 9421
TIME...MOT...LOC 2345Z 212DEG 22KT 4542 9426 4530 9382 4512 9352 

$$

SPD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 17, 3:37 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 17, 3:37 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT Wed May 17 2017

.SHORT TERM...(This evening through Thursday)
Issued at 336 PM CDT Wed May 17 2017

A potent upper level wave will bring multiple rounds of storms
capable of producing severe weather. Damaging wind, tornadoes, and
large hail are all possible. These storms will be moving quickly
from the south at speeds near 50 mph.

Early afternoon water vapor imagery together with RAP13 heights and
winds showed a compact upper level PV anomaly across eastern
Nebraska. Forecast models continue to lift this low up across
southern and eastern Minnesota later today.  A surface low will
track along this same path. Since this is vertically stacked system,
the minimum pressure will be fairly steady and may even rise
slightly.

This system is dynamically driven meaning there is very strong
forcing in the presence of a marginal thermodynamic environment.
Storm should develop and move quickly this afternoon and evening. It
appears there will be two waves. The first is currently lifting
across southern MN, and the second is across southwest Iowa and will
rotate northeast later this evening. All modes of severe weather are
possible. Hail and tornadoes are more favored early on, with
damaging wind expected as the low level shear increases later this
evening. Heavy rain is also a threat this evening. Storm will be
moving quickly, but multiple rounds could lead to a few more inches
of rain by the time the system exits the region Thursday morning.
Run accumulation from the HiRes models show local maxima of 2 to 3
inches. Did not issue a flash flood watch due the progressive speed
of the storms, and the fact that any high-end potential flooding
event is very low.

.LONG TERM...(Thursday night through Wednesday)
Issued at 336 PM CDT Wed May 17 2017

By tomorrow evening, a large area of high pressure will be centered
across south central Canada, with dry northeasterly flow at the
surface making its way into Minnesota and cool 850H temps falling to
0 to +2 C.  Meanwhile, a closed upper low will be over the four
corners region and will be our next system of interest.  By Friday
morning the jet will intensify with the streak pointed from near the
TX panhandle pointed into Iowa.  POPs increase from south to north
on Friday as this system begins ejecting northeast and perturbations
in the flow are sent ahead of the main upper trough toward our area.

The main forcing with the large upper trough will arrive early
Saturday, so fully expect rain to be moving through early Saturday
morning from the south, and lasting through the day as the surface
low moves northward directly through our area.  Instability will be
limited to the warm sector so we could see thunderstorms in eastern
Minnesota and western Wisconsin as this lifts through.  As this
system continues on its northeasterly course this Saturday night
into Sunday, we will see northwesterly flow but with conditions
drying out, we should see highs a few degrees warmer than Saturday
(which with plentiful rain will be held in the low to mid 50s).

As we get into early next week, an upper shortwave trough will drop
southeast through Canada and bring more rain chances for early next
week.  This shortwave could support the formation of a deep longwave
trough, but the models diverge quite a bit at this point for our
sensible weather as the ECMWF differs in pushing a ridge in from
the west which would confine the trough to our northeast, and the
end result for us in this area would be different when compared to
some of the other medium range guidance such as the GFS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 204 PM CDT Wed May 17 2017

A frontal boundary will linger across the region for most of the
afternoon and evening. Expect MVFR/IFR CIGS with -RA north of the
frontal boundary today, and -TSRA south of the boundary today. A
surface low will track across southeast MN and central WI. Winds
will become northerly as the low pressure moves through with low
clouds expected to continue overnight and into Thursday.

KMSP...
A few thunderstorms will develop across northern Iowa and lift
northward this afternoon. They should reach KMSP by 22Z. Expect
showers and thunderstorms to continue this evening, with MVFR
conditions developing tonight and lasting through most of
Thursday.

/OUTLOOK FOR KMSP/
Fri...VFR with MVFR/-TSRA possible in afternoon. Wind NE at 10kt
Sat...MVFR/RA with IFR possible. Wind E at 10G20kt
Sun...VFR with MVFR possible. Wind NW at 15G25kt

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...SPD
AVIATION...JRB
Hazardous weather outlook, May 17, 1:59 PM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
159 PM CDT Wed May 17 2017

MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-181900-
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
159 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with large hail, damaging winds, heavy rain,
and a tornadoes are possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041>045-047>050-054>058-064-181900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-
159 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible this afternoon and tonight. The
threat for severe weather in western Minnesota is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

jrb

In the hours before

Special weather statement, May 17, 5:55 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
555 PM CDT WED MAY 17 2017

WIZ027-028-180000-
Chippewa-Eau Claire-
555 PM CDT WED MAY 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CHIPPEWA AND
EAU CLAIRE COUNTIES...

At 555 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Eau Claire Airport to near Augusta to
near Alma Center. Movement was northeast at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Stanley, Lake
Wissota, Augusta, Cornell, Cadott, Fall Creek, Boyd and Fairchild.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 61 and 87.
 U.S. Highway 53 between mile markers 86 and 100.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4459 9141 4475 9166 4521 9120 4497 9092
      4460 9093
TIME...MOT...LOC 2255Z 216DEG 32KT 4486 9153 4465 9116 4438 9088

SPD
Special weather statement, May 17, 5:57 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
557 PM CDT WED MAY 17 2017

WIZ023-024-172330-
Pierce-St. Croix-
557 PM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PIERCE AND EASTERN
ST. CROIX COUNTIES...

At 557 PM CDT, a strong thunderstorm was located near Woodville, or
14 miles east of River Falls, moving northeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Baldwin, Woodville, Glenwood City, Forest, Emerald, Cylon, Downing,
Wilson and Hersey.

This includes Interstate 94 in Wisconsin between mile markers 17 and
28.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4481 9232 4486 9248 4521 9233 4521 9231
      4515 9215 4512 9215 4512 9213 4499 9214
TIME...MOT...LOC 2257Z 211DEG 36KT 4492 9234

SPD
Special weather statement, May 17, 6:04 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
604 PM CDT WED MAY 17 2017

MNZ051-059-060-068>070-076-077-180000-
Le Sueur-Dakota-Rice-Hennepin-Sherburne-Carver-Wright-Scott-
604 PM CDT WED MAY 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WRIGHT...
HENNEPIN...WESTERN DAKOTA...NORTHEASTERN LE SUEUR...SCOTT...
SOUTHEASTERN SHERBURNE...NORTHERN RICE AND EASTERN CARVER COUNTIES...

At 604 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Rassat to near Carver to near
Kilkenny. Movement was northeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Minneapolis, Northfield, Buffalo, Bloomington, Brooklyn Park,
Plymouth, Eagan, Maple Grove, Coon Rapids, Eden Prairie, Burnsville
and Lakeville.

This includes the following highways...
 Interstate 35 between mile markers 61 and 80.
 Interstate 94 in Minnesota between mile markers 192 and 205.
 U.S. Highway 10 in Minnesota between mile markers 202 and 217.
 U.S. Highway 12 between mile markers 128 and 140.
 U.S. Highway 169 between mile markers 159 and 160.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4433 9357 4477 9367 4515 9410 4540 9369
      4529 9351 4525 9352 4521 9342 4514 9330
      4510 9327 4504 9328 4504 9321 4491 9320
      4434 9305
TIME...MOT...LOC 2304Z 218DEG 25KT 4515 9408 4478 9367 4437 9357

SPD
Special weather statement, May 17, 6:08 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
608 PM CDT WED MAY 17 2017

MNZ091-172345-
Martin-
608 PM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MARTIN COUNTY...

At 608 PM CDT, a strong thunderstorm was located near Ceylon, or 11
miles northeast of Estherville, moving north at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Sherburn, Trimont, Welcome, Ceylon, Dunnell, Ormsby and Foxlake.

This includes Interstate 90 between mile markers 85 and 96.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4385 9479 4385 9451 4384 9450 4350 9461
      4350 9477
TIME...MOT...LOC 2308Z 187DEG 43KT 4354 9470

SPD
Special weather statement, May 17, 6:11 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
611 PM CDT WED MAY 17 2017

MNZ053-WIZ014-180015-
Chisago-Polk-
611 PM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHISAGO AND WEST CENTRAL
POLK COUNTIES...

At 611 PM CDT, a strong thunderstorm was located near Stacy, or 16
miles southeast of Cambridge, moving northeast at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
North Branch, Chisago City, Lindstrom, Center City, Wolf Creek,
Branch, Cushing and Wild River State Park.

This includes the following highways...
 Interstate 35 between mile markers 143 and 145.
 U.S. Highway 8 in Minnesota near mile marker 11.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4564 9288 4564 9277 4553 9254 4538 9288
      4545 9301 4567 9288
TIME...MOT...LOC 2311Z 221DEG 14KT 4544 9293

SPD
Special weather statement, May 17, 6:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
645 PM CDT WED MAY 17 2017

MNZ049>052-059>061-180045-
Anoka-Isanti-Benton-Hennepin-Sherburne-Stearns-Wright-
645 PM CDT WED MAY 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WRIGHT...
NORTHWESTERN HENNEPIN...NORTHWESTERN ANOKA...SOUTHWESTERN ISANTI...
SOUTHEASTERN BENTON...SHERBURNE AND SOUTHEASTERN STEARNS COUNTIES...

At 645 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Luxemburg to Monticello to near
Corcoran. Movement was northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
St. Cloud, Andover, Ramsey, Elk River, St. Michael, Otsego, Sauk
Rapids, Monticello, Big Lake, Rogers, St. Francis and Albertville.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 165 and 205.
 U.S. Highway 10 in Minnesota between mile markers 172 and 217.
 U.S. Highway 169 between mile markers 159 and 177.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4559 9376 4556 9375 4556 9358 4539 9326
      4508 9363 4522 9382 4536 9436 4565 9421
TIME...MOT...LOC 2345Z 212DEG 22KT 4542 9426 4530 9382 4512 9352

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:42 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn48 min
May 17, 2:34 PM CDTSpecial Weather StatementMPXFreeborn26 min
May 17, 2:44 PM CDTSevere Thunderstorm WarningMPXFreeborn31 min
May 17, 2:56 PM CDTSevere Thunderstorm WarningMPXFreeborn34 min
May 17, 3:03 PM CDTSpecial Weather StatementMPXMartin, Watonwan42 min
May 17, 3:08 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele24 min
May 17, 3:10 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault35 min
May 17, 3:23 PM CDTSpecial Weather StatementMPXMartin22 min
May 17, 3:30 PM CDTSevere Thunderstorm WarningMPXSteele30 min
May 17, 3:42 PM CDTTornado WarningMPXBlue Earth33 min
May 17, 3:55 PM CDTTornado WarningMPXSteele21 min
May 17, 4:00 PM CDTSevere Thunderstorm WarningMPXRice, Steele30 min
May 17, 4:03 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet27 min
May 17, 4:11 PM CDTTornado WarningMPXBlue Earth, Nicollet19 min
May 17, 5:00 PM CDTSpecial Weather StatementMPXNicollet30 min
May 17, 5:01 PM CDTFlash Flood WarningMPXBlue Earth, Le Sueur, Nicollet119 min
May 17, 5:13 PM CDTSpecial Weather StatementMPXAnoka32 min
May 17, 5:45 PM CDTSpecial Weather StatementMPXCarver30 min
May 17, 5:50 PM CDTSpecial Weather StatementMPXChisago25 min
May 17, 6:04 PM CDTSpecial Weather StatementMPXHennepin, Rice, Scott, Wright56 min
May 17, 6:08 PM CDTSpecial Weather StatementMPXMartin37 min
May 17, 6:11 PM CDTSpecial Weather StatementMPXChisago64 min
May 17, 12:22 AM CDTSpecial Weather StatementMPXDunn38 min
May 17, 12:45 AM CDTSpecial Weather StatementMPXBarron, Dunn45 min
May 17, 1:06 AM CDTSpecial Weather StatementMPXBarron, Chippewa39 min
May 17, 1:38 AM CDTSpecial Weather StatementMPXRusk37 min
May 17, 4:36 PM CDTSpecial Weather StatementMPXPepin54 min
May 17, 5:55 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire65 min
May 17, 5:57 PM CDTSpecial Weather StatementMPXSaint Croix33 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.